Cumulative Use of Anticholinergic Medication Tied to Dementia
Class of drugs interferes with a key brain chemical, but study doesn't prove cause and effect
TUESDAY, Jan. 27, 2015 (HealthDay News) -- Higher cumulative use of anticholinergics may increase the risk of dementia, according to a new study published online Jan. 26 in JAMA Internal Medicine.
Shelly Gray, Pharm.D., of the Group Health Research Institute-University of Washington in Seattle, and colleagues tracked outcomes for 3,434 seniors who were followed for more than seven years. Gray's group found that people who took at least 10 mg per day of doxepin (Sinequan), 4 mg per day of diphenhydramine (Benadryl), or 5 mg per day of oxybutynin (Ditropan) for more than three years were at greater risk for developing dementia.
In an institute news release, Gray said that "older adults should be aware that many medications -- including some available without a prescription, such as over-the-counter sleep aids -- have strong anticholinergic effects. And they should tell their health care providers about all their over-the-counter [medication] use."
However, "no one should stop taking any therapy without consulting their health care provider," Gray said. Instead, "health care providers should regularly review their older patients' drug regimens -- including over-the-counter medications -- to look for chances to use fewer anticholinergic medications at lower doses," she advised.